Colorado, 2023

High Wind in Colorado, February 26, 2023

February 26, 2023 · NWS BOU · 1 event in 1 county or zone

Strong winds develop near the base of the foothills. A peak gust to 76 mph was recorded 3 miles northwest of Marshall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds develop near the base of the foothills. A peak gust to 76 mph was recorded 3 miles northwest of Marshall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 26, 7:41 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 26, 7:41 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
741 PM MST Sun Feb 26 2023

.UPDATE...
Issued at 729 PM MST Sun Feb 26 2023

No significant changes to the forecast at this time. Latest
mesonet observations indicating wind gusts to 60 mph in and near
the foothills of Boulder and Jefferson counties. The GJT-DEN
1500 meter pressure gradient continues to increase, near 11 mb at
7 pm, and this tightening gradient should continue this evening.
Most of the model data indicate the strongest gusts will develop
in the 03-10z period tonight so it still looks like the High Wind
Warning is on track. This is supported by the Sangster Model
output using the latest NAM12 model as well. The weak convective
virga that occurred over the plains has diminished this evening.
Main issue tonight will be gusty northwest winds developing
overnight, strongest after midnight with gusts up to 40 mph
possible northeast of a line from around Fort Collins to Hugo.

&&

.SHORT TERM...(This evening through Monday)
Issued at 127 PM MST Sun Feb 26 2023

The fast-moving upper level wave is traversing over Colorado this
afternoon, with deeper moisture taking hold over the high country.
Snow showers have already initiated over the high terrain and will
increase in coverage and intensity later this afternoon and
evening. A period of steeper mid level lapse rates (~7-9 C/Km) may
lead to a few heavier showers and a quick inch or two for the
passes, making for slick travel conditions coinciding with return
ski traffic. Snow will be heaviest and most persistent over the
Park Range with more favorable orographics, so will maintain the
Winter Weather Advisory through tomorrow which includes Rabbit
Ears Pass, for accumulations of 6-12". Amounts will be
considerably less farther south, generally 1-4" for the I-70
mountain corridor.

East of the mountains, we've been observing healthy warm southerly
winds across the Denver metro, Palmer Divide and southern plains,
which has allowed temperatures to climb into the high 50's to low
60's. Mid level cloud cover will increase in the next few hours,
with just enough moisture and instability to spur the development
of some high based convective showers. With dry near-surface
conditions persisting however, most areas are likely to remain
dry, with virga more prevalent for the most part.

The other story will be the winds. We're still on track for
increasing winds beginning late this afternoon in the foothills
and spreading into adjacent plains communities west of I-25. The
overall setup is not overly impressive as far as mountain wave
amplification goes, as ingredients are hit and miss, and there's
still some inconsistency among model guidance. Soundings and
cross sections still hint at some weakening of wind speeds with
height, suggestive of a mean state critical layer, although have
backed off in indicating any flow reversal. Flow aloft is
generally not supportive of a high impact event (limited cross
barrier flow, displaced jet), but surface pressure gradients
should be hefty enough to drive much of the wind. Ultimately,
despite a slight downward trend in peak gust potential across most
12Z guidance, HREF still indicates 60-80% probability of reaching
high wind criteria (75 mph) for portions of the foothills per
DESI interface, bleeding into communities like Boulder and Lyons.
Thus, have opted to upgrade the watch to a warning. The strongest
winds will largely be confined to the area between Hwy 34 and I-70
along and just east of the foothills. Winds will remain strong
overnight, and weaken relatively quickly near sunrise.

With the gusty overnight conditions, have increased forecast lows
for communities at the base of the foothills, and it's certainly
possible temperatures will remain above 40 F locally. With the
downslope flow subsiding tomorrow and with cold air advection in
place, most areas will be several degrees cooler, with highs
mostly in the 40's outside of the Denver metro, which should crack
50 F. Dry conditions will prevail except for a few high-elevation
snow showers, primarily for the Front Range.

.LONG TERM...(Monday night through Sunday)
Issued at 210 PM MST Sun Feb 26 2023

Strong west-southwesterly flow aloft will dominate over the
forecast area Monday night into Wednesday morning. There is a weak
upper trough embedded in the flow late Monday night but it
weakens by Tuesday morning. Wind speeds are progged from 90 to 140
knots Monday night into Wednesday morning. There should be enough
moisture in the flow for light snow in the high mountains. The
best in Zone 31. Moisture remains lacking over the plains Monday
night through Tuesday night.

The southwesterly flow aloft should decrease through the day
Wednesday into the evening as an upper trough approaches. By 12Z
Thursday morning, the trough axis is over the western CWA with a
closed low at the bottom of the trough over western central New
Mexico. There is fairly strong QG ascent ahead of the trough
starting early Wednesday continue into Thursday morning. Moisture
is progged to increase and deepen through the day Wednesday.
Models continue to point to a widespread light snowfall for much
of the CWA with this system. Snowfall amounts do not look
significant at this time.

Temperature-wise, Tuesday's highs look to be around seasonal normals,
with Wednesday's highs 2-4 C colder then Tuesday's.

For the later days, Thursday through Sunday, models show the upper
trough push eastward across the CWA on Thursday with northwesterly
flow aloft Thursday night and Friday. A weak upper trough in the
northwesterly flow will move across Colorado Friday afternoon and
evening. Flat upper ridging is in place Saturday with stronger zonal
flow aloft for Sunday.  There is some moisture around both Thursday
and Friday. Saturday and Sunday are dry for all the forecast
area. The cold day looks to be Thursday with gradual warming
through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 451 PM MST Sun Feb 26 2023

VFR conditions are expected through the period. BKN mid level
clouds 100-120 possible through 02z, with sct lower coverage
050-070. NW winds will weaken at KDEN/APA, but may keep more of
a W/SW component after 02-03z vs a true drainage wind.

Mountain wave amplification is still expected to produce stronger
W/NW winds at KBJC, with gusts 40-45kts possible 03z-11z tonight,
then weakening a bit Monday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Monday for COZ031.

High Wind Warning until 6 AM MST Monday for COZ035-036-038-039.

&&

UPDATE...Cooper
SHORT TERM...Rodriguez
LONG TERM....RJK
AVIATION...Cooper
Hazardous weather outlook, Feb 26, 11:52 AM MST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1152 AM MST Sun Feb 26 2023

COZ030>051-271900-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1152 AM MST Sun Feb 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A quick-hitting system will bring a period of strong winds to the
high terrain, foothills, and adjacent plains areas west of I-25
late this afternoon through early Monday morning, with localized
gusts to 75 mph expected. Additionally, the mountains will see a
few inches of snow over the next 24-36 hours, generally in the
2-5 inch range for the I-70 mountain corridor, with up to 5-10
inches for the Rabbit Ears Pass area in the Park Range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds will gradually decrease on Monday, then redevelop again by
Tuesday afternoon with gusts up to 40 mph on the plains and up to
60 mph over the higher mountains and east slopes. Periods of light
snow will continue over the ridges, with a little snow possible in
the valleys again Monday night and Tuesday.

Snow is expected for much of the forecast area Wednesday afternoon
into Thursday along with colder temperatures. There will be a
chance of snow showers in the high mountains Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Reports of high winds or wind damage will be appreciated.

In the hours before

Local storm report, Feb 26, 7:04 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
704 PM MST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     NON-TSTM WND GST 2 NNW GENESEE           39.71N 105.29W
02/26/2023  M61 MPH          JEFFERSON          CO   MESONET

&&

AD
Local storm report, Feb 26, 7:05 PM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
705 PM MST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     NON-TSTM WND GST 3 SW ROCKY FLATS        39.87N 105.24W
02/26/2023  M62 MPH          JEFFERSON          CO   MESONET

&&

AD
Local storm report, Feb 26, 9:45 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
945 PM MST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     NON-TSTM WND GST 3 NW MARSHALL           39.98N 105.28W
02/26/2023  M76 MPH          BOULDER            CO   MESONET

&&

AD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 26, 9:45 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083428.